MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GRSPR FRCP LOOSEBODY PTBLL; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. GRSPR FRCP LOOSEBODY PTBLL; ACCESSORIES,ARTHROSCOPIC
Catalog Number 011022
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/26/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a knee arthroscopy, the surgeon was retrieving a loose body from patient using one (1) pitbull grasper sidelock handle, and the instrument broke at the tip of the grasping section.An x-ray was taken and the broken part of the instrument was at the posterior side of the tibia, and it was unable to be retrieved.There was a surgical delay greater than 30 minutes, and then the procedure was cancelled and rescheduled for another surgery.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference number: (b)(4).H2: additional information on: b5.
 
Event or Problem Description
It was reported that during a knee arthroscopy, the surgeon was retrieving a loose body from patient using one (1) pitbull grasper sidelock handle, and the instrument broke at the tip of the grasping section.An x-ray was taken and the broken part of the instrument was located at the posterior lateral aspect of the tibia, and it was unable to be retrieved.The fragment was subject to migration.There was a surgical delay greater than 30 minutes, and then the procedure was cancelled and rescheduled for another surgery on (b)(6) 2025 but the procedure was not successful.No further complications were reported.
 
Additional Manufacturer Narrative
H10 h3, h6: the reported device was received for evaluation.A visual evaluation showed the device was not returned with any original packaging.The etching is faded but legible and the lot matches the complaint.The upper actuating jaw has fractured at the most proximal tooth point.The fractured piece was not received.A functional evaluation showed that the jaw actuates without resistance.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review confirmed that the externally communicating device/instrument is composed of stainless steel.The device is neither intended nor designed for long-term tissue contact; therefore, implantation data is not available.An electronic image provided shows that the opposing "serrated" tip or grasping section is absent.According to the instructions for use (ifu), careful inspection and functional testing of the device prior to use is the recommended method for determining the end of its serviceable life.Although the full extent of patient impact beyond the reported retrieval attempts of the non-implantable foreign body remains unclear, the potential for corrosion and further migration cannot be excluded.Additionally, the presence of serrated teeth on the grasper may increase the risk of localized tissue irritation, damage, or patient pain/discomfort.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.

Brand Name
GRSPR FRCP LOOSEBODY PTBLL
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22124971
Report Number1219602-2025-01332
Device Sequence Number8678556
Product Code NBH
UDI-Device Identifier03596010023025
UDI-Public3596010023025
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number011022
Device Lot NumberL50219212
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2025
Supplement Date Received by Manufacturer06/06/2025
08/26/2025
Initial Report FDA Received Date06/02/2025
Supplement Report FDA Received Date06/10/2025
08/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexMale